Hail, Orange
- When
- May 26, 1:35 PM EST
- Where
- Orange County, New Windsor
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.470, -74.020
A passing cold front triggered severe thunderstorms in Orange and Rockland Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A passing cold front triggered severe thunderstorms in Orange and Rockland Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at May 26, 12:54 PM EST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 154 PM EDT SAT MAY 26 2012 .SYNOPSIS... A COLD FRONT MOVES JUST SOUTH OF THE AREA BY THIS EVENING. THE FRONT BECOMES STATIONARY SOUTH OF THE AREA TONIGHT INTO SUNDAY BEFORE LIFTING NORTH AS A WARM FRONT LATE SUNDAY INTO MONDAY. LOW PRESSURE MOVING EAST ACROSS SOUTHERN CANADA TUESDAY INTO WEDNESDAY WILL SEND A COLD FRONT ACROSS THE TRI-STATE AREA ON WEDNESDAY. HIGH PRESSURE WILL BRIEFLY FOLLOW WEDNESDAY NIGHT INTO THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... CONVECTION FIRING ALONG THE FRONT ...WITH NORTHWEST ZONES THE MOST LIKELY TO SEE SCATTERED SHOWERS/TSTMS INITIALLY. DEPENDING ON THE COVERAGE...SHOWERS AND TSTMS WILL MAKE THEIR WAY SOUTHEASTWARD THROUGH THE REMAINDER OF THE AFTERNOON HOURS. PLENTY OF CAPE AVAILABLE. HOWEVER...WEAK MID AND UPPER LEVEL SUBSIDENCE DUE TO BUILDING RIDGE COULD KEEP COVERAGE IN CHECK. LOWER CLOUDS SLOWLY SCOURING OUT ACROSS SE CT...WITH PLENTY OF SUNSHINE ELSEWHERE AHEAD OF THE FRONT. EXPECT CLOUDS TO INCREASE THOUGH THROUGH THE AFTERNOON AS THE FRONT SAGS SOUTH. ANY STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL AS THEY WILL BE SLOW MOVING. PRECIPITABLE WATER IS AROUND 1.5 OR JUST UNDER INCHES. AS FOR TEMPS...SOME UPDATES TO CAPTURE LATEST TRENDS. MANY LOCATIONS HAVE OR WILL ECLIPSE 80 DEGREES. AS CLOUDS INCREASE...TEMPS COULD DROP SLIGHTLY. CSTL AREAS WILL BE COOLER AS SOUTH/SOUTHWEST WINDS PREVAIL AHEAD OF THE FRONT. THERE IS A MODERATE RISK OF STRONGER AND MORE FREQUENT RIP CURRENTS ACROSS ALL THE OCEAN BEACHES TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... THE FRONT REMAINS SOUTH OF THE AREA THIS EVENING INTO SUNDAY MORNING BEFORE SLOWLY TRACKING BACK NORTH AS A WARM FRONT. MODELS IN GOOD AGREEMENT HANDLING THE FRONT. CHANCES OF SHOWERS AND THUNDERSTORMS WILL BE MORE DIURNALLY DRIVEN SO POPS LOWER THIS EVENING...AND THEN INCREASE AGAIN SUNDAY AS THE FRONT PUSHES BACK NORTH. SURFACE FLOW WILL BE MORE EASTERLY ACROSS EASTERN SECTIONS KEEPING THE AREA MORE STABLE WHILE SOUTHERLY WINDS DEVELOP SUNDAY INLAND AND INSTABILITY INCREASES AS A RESULT OF A WARMER BOUNDARY LAYER. THE THREAT OF HEAVY RAINFALL REMAINS WITH PRECIPITABLE WATER VALUES STILL AROUND 1.5 INCHES. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... FRONTAL BOUNDARY BEGINS TO PUSH NORTH...ESPECIALLY INLAND...LATE SUNDAY WITH THE FRONTAL BOUNDARY LIKELY MOVING THROUGH THE REGION SUNDAY NIGHT AND NORTH OF THE AREA LATE MONDAY AS UPPER RIDGE AXIS MOVES TO THE EAST. WILL CONTINUE TO BE UNSETTLED WEATHER WITH ROUNDS OF SHOWERS AND THUNDERSTORMS AS CONVECTIVE COMPLEXES MOVE THROUGH. LIKELY BRIEF HEAVY DOWNPOURS RATHER THAN SEVERE WEATHER WITH THE STORMS. POTENTIAL THEN EXISTS FOR A MORE ORGANIZED LINE OF CONVECTION LATE TUE INTO WED ALONG AND AHEAD OF THE COLD FRONT. THE COLD FRONTAL PASSAGE EXPECTED WED MORNING. THERE ARE SIGNS AT THE END OF THE WEEK OF A CLOSED UPPER LOW FORMING OVER THE MID MS VALLEY. IT WILL ALSO BE UNSEASONABLY WARM AND MUGGY WITH HIGHS INLAND MOST DAYS IN THE LOW TO MID 80S...AND IN THE 70S AT THE COAST. LOWS WILL BE IN THE 60S WITH SIMILAR DEW POINTS. THE ONE CAVEAT HEAR IS THAT CONVECTION ALONG THE BOUNDARY MAY LIMIT ENOUGH DAYTIME HEATING FOR HIGHS TO BE LOWER THAN FORECAST MON. A RETURN TO SOMEWHAT COOLER WEATHER WILL FOLLOW ON THU BEHIND THE COLD FRONT...BUT STILL SEVERAL DEGREES ABOVE NORMAL WITH READINGS IN THE MID TO UPPER 70S. POSSIBLE CONVECTION NEXT FRI COULD LEAD TO EVEN COOLER CONDITIONS. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON...THEN STALL THROUGH TOMORROW. MAINLY VFR CONDITIONS EXPECTED...WITH POSSIBLE MVFR IN ANY TSTORM DEVELOPMENT THIS AFTN...AND FG DEVELOPMENT TONIGHT. SCT CU WITH SCT TO BKN HIGH LEVEL CLOUDS MOVING IN FROM THE WEST. TSTORM DEVELOPING OVER EASTERN PA MAY PROGRESS TO THE EAST THROUGH 22Z...BUT WITH CONFIDENCE LOW ON ACTUAL COVERAGE...WILL MAINTAIN ONLY A TEMPO FOR CITY AND WEST TAF SITES. WINDS AROUND 10 KTS TODAY WITH LIGHT AND VRB TONIGHT AS THE FRONT PASSES. HIGHER GUSTS POSSIBLE IN ANY TSTMS. WINDS SHIFT TO THE NE BEHIND THE FRONT TNGT. .OUTLOOK FOR 18Z SUN THROUGH THU... .SUN...SCT TSTMS MAINLY IN THE AFTN INLAND...BUT CONTINUING INTO THE OVERNIGHT. .MON...SCT TSTMS MAINLY IN THE AFTN INLAND. .TUE...IFR POSSIBLE WITH SOUTHERLY FLOW. SCT SHRA AND TSTMS. .WED...MORNING SHRA/TSTM...THEN BECOMING VFR. .THU...MAINLY VFR...WITH POSS SHRA/TSTM IN THE AFTN. && .MARINE... WITH A COLD FRONT TO THE NORTH...SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON. THE FRONT TONIGHT WILL BRING A WIND SHIFT TO THE NE LATE. SPEEDS BLW SCA LVLS. SEAS ON THE OCEAN WILL GRADUALLY BUILD DUE TO SWELL FROM BERYL. POTENTIAL FOR 5 FT SEAS TNGT. BECAUSE THIS IS MARGINAL...WILL INDICATE 5 FT IN THE FCST BUT REFRAIN FROM A SCA ATTM. TSTMS POSSIBLE THIS AFTN...ESPECIALLY THE WRN/CNTRL SOUND AND HARBOR. SWELL FROM BERYL WILL HAVE SOME IMPACT ON THE OCEAN FOR SUN AND POSSIBLY MON AS WELL. EXACT HEIGHTS WILL BE DEPENDENT ON THE PRECISE TRACK AND INTENSITY OF THE SYSTEM. ATTM...SEAS AROUND 4 FT ARE EXPECTED. WINDS WILL REMAIN LGT THRU THE REMAINDER OF THE FCST PERIOD. THERE IS A CHANCE THAT SPEEDS COULD APPROACH SCA LVLS OVER THE OCEAN ON SLY FLOW LATE TUE INTO WED. SEAS WILL RESPOND WITH 5 FT WAVES POSSIBLE ON THE OCEAN DURING THIS TIME. && .HYDROLOGY... ANY SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH SUNDAY HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY DOWNPOURS. SHOWERS AND THUNDERSTORMS WILL LIKELY BE SCATTERED TO ISOLATED. AS SUCH...THE FLOOD POTENTIAL WILL BE ONLY LOCALIZED MINOR URBANIZED/POOR DRAINAGE FLOODING. STORMS THAT FORM WILL MOVE RELATIVELY SLOWLY. SCATTERED CONVECTION WILL CONTINUE TO IMPACT THE REGION FROM SUNDAY NIGHT THROUGH MONDAY AS A WARM FRONT MOVES THROUGH THE AREA. THERE WILL BE A POTENTIAL FOR LOCALIZED HEAVY RAINFALL AS STORMS WILL BE SLOW MOVING. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...MET NEAR TERM...MET/PW SHORT TERM...MET/PW LONG TERM...DW AVIATION...SEARS/12 MARINE...PW/12 HYDROLOGY...MET
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NEW YORK NY 902 AM EDT SAT MAY 26 2012 NYZ075-080-081-178-179-271300- KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- SOUTHERN QUEENS-SOUTHERN NASSAU- 902 AM EDT SAT MAY 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. THERE IS A MODERATE RISK OF RIP CURRENTS AT OCEAN BEACHES TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-103>108- NYZ067>074-078-079-176-177-271300- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON- WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX- WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU- 902 AM EDT SAT MAY 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW YORK NY 918 AM EDT SAT MAY 26 2012 CTZ006>008-010>012-261600- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON- 918 AM EDT SAT MAY 26 2012 PATCHY DENSE FOG IS EXPECTED UNTIL ABOUT NOON TODAY ACROSS THE AREA. VISIBILITIES ARE EXPECTED TO RANGE MOSTLY FROM 1/2 TO 1 MILE...WITH LOCAL REDUCTIONS TO 1/4 MILE OR LESS IN SPOTS. IF YOU ARE DRIVING...SLOW DOWN AND USE YOUR LOW BEAM HEADLIGHTS. LEAVE PLENTY OF DISTANCE AHEAD OF YOU IN CASE A SUDDEN STOP IS NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
158 PM EDT SAT MAY 26 2012
NYZ067-068-261830-
ORANGE-PUTNAM-
158 PM EDT SAT MAY 26 2012
...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE AND PUTNAM
COUNTIES...
AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALDEN...AND MOVING SOUTHEAST AT 20 MPH.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4161 7407 4159 7405 4159 7399 4158 7395
4152 7399 4145 7399 4149 7393 4151 7377
4133 7388 4133 7391 4149 7429 4160 7422
4159 7414 4162 7414
DSWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
233 PM EDT SAT MAY 26 2012
NJZ104-NYZ069>071-261915-
EASTERN BERGEN-NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN WESTCHESTER-
233 PM EDT SAT MAY 26 2012
...STRONG THUNDERSTORM WILL IMPACT EASTERN BERGEN...ROCKLAND AND
WESTCHESTER COUNTIES...
AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NANUET...AND MOVING SOUTHEAST AT 10 MPH.
SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.
LAT...LON 4122 7402 4112 7369 4110 7372 4102 7366
4090 7377 4104 7407 4107 7406 4109 7411
DSWThe Brookhaven radar (KOKX), 118 km away, was scanning. The volume nearest the first event began at 18:33 UTC.
3 hail, 3 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported near New Windsor.
Wires were reported down in Valley Cottage.
Tree and wires were reported down in Blauvelt.
A large tree was reported down on a car at the intersection of US Route 9W and Christian Herald Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384490, 384491, 384493, 384492, 384494, 384495.